New research shows the dangers of some prescription drug interactions
As an Adult-Gerontology Nurse Practitioner (A-GNP) or Family Nurse Practitioner (FNP) working in a primary care clinical practice setting, part of your daily routine might include prescribing medication to treat patients with both common and chronic illnesses.
To prepare for this, Doctor of Nursing Practice students learn the essential pharmacology knowledge needed to determine appropriate drug treatment options and understand how certain safe medications can create harmful side effects when combined.
In a recent Ted Talk, Professor of bioengineering, genetics, medicine and computer science at Stanford University, Russ Altman, spoke on the adverse effects that occurred when patients were given the combination of an anti-depressant and a cholesterol-lowering medication.
The professor discovered that the combination of Paroxetine or “Paxil”, an anti-depressant, and Pravastatin or “Pravachol”, a medication used to lower cholesterol led to an increase in glucose.
Since these two drugs are used quite frequently — with 15 million Americans using Paroxetine, 15 million Americans using Pravastatin, and an estimated one million Americans using the two in combination — this discovery is significant in increasing public knowledge and prevention of diabetes.
After evaluating the medical history, drug use and disease records of over 150 patients, Altman came to the conclusion that approximately eight out of every ten patients using these two medicines in combination see a 20 mg/dL increase in glucose levels — a number large enough to potentially push them over the line to be diagnosed as a diabetic.
And that is simply for patients who have not yet been diagnosed with diabetes. For those who are already diabetic, the combination of the two drugs leads to a 60 mg/dL increase in glucose levels.
Altman decided to take his research one step further, using search engine queries to investigate the number of people searching for “diabetes-related words” in combination with these two drugs. Because of the Internet’s abundance of readily available information, what is the first thing many people will do when they are experiencing symptoms or side effects? They’ll Google it.
“Patients are telling us their side effects indirectly through their searches.” Altman explains.
Altman’s findings, however, do not only open us up to the possibility of discovering bad effects from combining drugs, but also unlocking any unknown good effects, or even cures, from drug combinations.
“The upside here,” which Altman says is a Ted Talk for another day, is, “How can we use the same data sources to find good effects of drugs in combination that will provide us new treatments, new insights into how drugs work, and enable us to take care of our patients even better.”
Alvernia students enrolled in the A-GNP or FNP to DNP program are required to take a pharmacology course such as NUR 585: Advanced Clinical Pharmacology and other clinical courses that focus on safe prescriptive practice and monitoring therapeutic responses to pharmacological agents. DNP students will learn to use clinical judgment to prescribe medications and incorporate pharmacotherapies for patients to deliver high-quality safe care.